Biological and Pharmaceutical Bulletin
Online ISSN : 1347-5215
Print ISSN : 0918-6158
Notes
Adverse Event Profile of Tigecycline: Data Mining of the Public Version of the U.S. Food and Drug Administration Adverse Event Reporting System
Kaori KadoyamaToshiyuki SakaedaAkiko TamonYasushi Okuno
Author information
JOURNALS FREE ACCESS

2012 Volume 35 Issue 6 Pages 967-970

Details
Abstract

The recent emergence of multidrug-resistant pathogens and/or pharmacokinetics-pharmacodynamics considerations may result in off-label use of a certain class of antibacterials, including tigecycline. This study was performed to clarify the safety profile of tigecycline in the user-derived manner and to compare it with the prescribing information provided by the manufacturer. Numerous spontaneous adverse event reports (AERs) submitted to the U.S. Food and Drug Administration (FDA) were analyzed after a revision of arbitrary drug names and the deletion of duplicated submissions. Standardized official pharmacovigilance tools were used for quantitative detection of signals, i.e., drug-associated adverse events, including the proportional reporting ratio, the reporting odds ratio, the information component given by a Bayesian confidence propagation neural network, and the empirical Bayes geometric mean. Based on 22017956 co-occurrences, i.e., drug-adverse event pairs, found in 1644220 AERs from 2004 to 2009, 248 adverse events were suggested as tigecycline-associated ones. Adverse events with a relatively high frequency included nausea, vomiting, pancreatitis, hepatic failure, hypoglycemia, and increase in levels of alanine aminotransferase, bilirubin, alkaline phosphatase, aspartate aminotransferase, and gamma-glutamyltransferase. It is noted that cholestasis, jaundice, an increase in International Normalized Ratio, and Stevens–Johnson syndrome were also, although they were infrequent. The adverse events suggested were in agreement with information provided by the manufacturer, suggesting that off-label use hardly results in unexpected adverse events, presumably due to usage with extreme caution.

Information related to the author
© 2012 The Pharmaceutical Society of Japan
Previous article Next article
feedback
Top